Alert archive / Nebraska / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 76, NWS North Platte, NE

June 22, 1997Keya Paha County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 22, 1997, 5:46 AM CDT for Keya Paha County, Nebraska. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 22, 1997, 5:46 AM CDT (10:46 UTC)
Expired
Jun 22, 1997, 6:45 AM CDT
In force
59 min
Issued by
NWS North Platte, NE
Area
Whole counties

County Keya Paha County, NE

The radar

The North Platte radar (KLNX), 125 km from the middle of the area, began a volume at 10:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 6:00 AM CDTHail 1.75Springview, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 10.8 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 1997-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1556 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 1997-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1556 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1745 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

906 
WUUS1 KLBF 221047 RRA
SVRLBF
NEC103-221145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
546 AM CDT SUN JUN 22 1997

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE NE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 645 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTH CENTRAL NEBRASKA

   ...SOUTHWESTERN KEYA PAHA COUNTY
 
AT 543 AM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY NORTH PLATTE
DOPPLER RADAR 22 MILES EAST OF VALENTINE OR 3 MILES SOUTH SOUTHWEST
OF NORDEN MOVING EAST NORTHEAST AT 15 MPH.
 
IF YOU ARE IN THE PATH OF THIS STORM YOU SHOULD MOVE INTO A STRONG
BUILDING.  DO NOT STAND NEAR WINDOWS. DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

FS/MP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:18 AM CDT, 2 hours 28 minutes earlier.

Area forecast discussion, Jun 22, 3:18 AM CDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
316 AM CDT SUN JUN 22 1997

FORECAST PROBLEM...TEMPERATURES AND POPS

06Z SURFACE CHART SHOWS STATIONARY FRONT ORIENTED FROM EAST TO WEST
ACROSS NORTHERN NEBRASKA. FRONT EXTENDS NORTHWEST TO LOW IN SOUTHERN
MONTANA. KLNX 88D SHOWING THUNDERSTORMS OVER NORTHERN CHERRY COUNTY
MOVING EAST 20-25KT. THIS AREA OF THUNDERSTORMS SHOULD MOVE INTO
NORTHERN PART OF ANW-ONL ZONES THIS MORNING. ETA GRIDDED DATA INDICATES
Q-G FORCING OVER VTN-ANW-ONL AT 12Z THIS MORNING. SO WOULD GO WITH
20 PERCENT THERE.

UPPER RIDGE OVER PLAINS PROGGED TO SHIFT EAST INTO THE MS VALLEY DURING
THE PERIOD. TODAY AND TONIGHT WARM TEMPERATURES AT 700MB AND SURFACE
LOW AND BOUNDARIES NORTH OF STATE SHOULD KEEP FA FREE OF THUNDERSTORMS.
MAIN PROBLEM TODAY IS HIGH TEMPERATURES WITH NGM GUIDANCE COOLER
THAN EXPECTED TEMPERATURES. 700MB TEMPERATURES ARE PROGGED AT 14 C
AND IF MIX DOWN DRY ADIABATICALLY WOULD YIELD 36 C OR MID AND UPPER 90S.
AT ANY RATE PER DISCUSSION WITH OMA WILL GO ABOVE NGM GUIDANCE
FOR TEMPERATURES.

UPPER RIDGE SHIFTS EAST ON MONDAY WITH PVA MOVING INTO FA. ALSO
COLD FRONT PROGGED TO MOVE INTO THE NORTHWEST PANHANDLE. ETA
GRIDDED DATA SHOWING THICKNESS ADVECTION OVER PANHANDLE AND CHERRY
COUNTY AFT 06Z MONDAY WITH Q-G FORCING OVER SAME AREA BY 12Z MONDAY.
SO WILL INCREASE POPS FOR THUNDERSTORMS MONDAY MORNING.

WINDS TODAY AND TONIGHT SHOULD BE SOUTH 10-20. MONDAY WINDS SHOULD
BE SOUTHWEST 10-20 AHEAD OF TROUGH WITH EXCEPTION OF WEST 10-20
IN PANHANDLE BEHIND TROUGH.

LBF UU 096/064 092/060 001        ONL UU 095/063 096/063 20-
IML UU 094/062 092/059 -01        VTN UU 099/065 092/059 2-3
OGA UU 095/062 091/059 002

FS

In the hours before

Local storm report, Jun 21, 11:54 PM CDT, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
1154 PM CDT SAT JUN 21 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1140 PM    6 N RUSHVILLE             NE   1.75 INCH HAIL
06/21/97   SHERIDAN

DAUGHERTY
Local storm report, Jun 21, 11:55 PM CDT, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
1154 PM CDT SAT JUN 21 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1140 PM    6 N RUSHVILLE             NE   1.75 INCH HAIL
06/21/97   SHERIDAN

DAUGHERTY
Local storm report, Jun 22, 12:08 AM CDT, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
1208 AM CDT SUN JUN 22 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1150 PM    GORDON                    NE   1.00 INCH HAIL
06/22/97   SHERIDAN

DAUGHERTY
Local storm report, Jun 22, 12:09 AM CDT, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
1208 AM CDT SUN JUN 22 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1150 PM    GORDON                    NE   1.00 INCH HAIL
06/22/97   SHERIDAN

DAUGHERTY

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 10:57 PM CDTSevere Thunderstorm WarningLBFSheridan48 min
Jun 21, 11:45 PM CDTSevere Thunderstorm WarningLBFSheridan35 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.